Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

Could Vasculitis Flare up After 20 Years?

12/11/2007

Question:

Could a person have an attack of vasculitis (pan) with minor symptoms such as: changes in kidney function (less urination while upright, more while lying down), loss appetite, weight loss- 10 lbs. Could they have another attack 20 years later with similiar but more pronounced symptoms such as: (almost no urine production except while lying down), more weight loss-30#, with normal blood work (esr, crp, creatitine, ana, c2, c4, ch50), urinalysis, normal cta, renal scan, doppler ultrasound, low 24hr creatitime clear, development of hypertension, +renin?

Answer:

I am not able to provide a direct answer to your question of whether or not your current symptoms are a recurrence of your previously diagnosed vasculitis. Vasculitides can be difficult to diagnose as the spectrum of symptoms vary widely between the different vasculitides. Additionally, there are many conditions that mimic vasculitides.

You describe having a diagnosis of a vasculitis known as polyarteritis nodosa (PAN) which is considered a medium-sized vessel vasculitis. You also describe symptoms that I would call "constitutional" symptoms including weight loss and loss of appetite. Making diagnoses solely on constitutional symptoms is especially difficult because they are present in many rheumatic and non-rheumatic diseases. The change in urinary output based on your position is not a typical symptom I would associate with vasculitis.

Given the nature of your case, further evaluation and monitoring by your physicians is certainly warranted. If the suspicion for vasculitis is still present, then a biopsy of an involved tissue or organ may be required.

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Raymond  Hong, MD, MBA, FACR Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University